Having a loved one or family member who is addicted to painkillers or even using them as directed by a doctor is a potentially risky and dangerous scenario. Deaths from opioid overdoses have reached staggering proportions, with 44,000 reported deaths in 2016 alone. It is important to be educated about first aid procedures to follow in case of an overdose. It may make all the difference and potentially save the life of the victim.

In the case of an overdose, the most important and crucial step you must take is to first call 911. There is absolutely no extenuating circumstance that should prevent this. Call 911 immediately to ensure that professional paramedics will be on the scene as soon as possible. Failure to do so could result in the loss of life of your loved one. Even delaying to perform first aid could make it so they do not arrive on time.

Do’s and Don’ts in an Overdose

There are several lifesaving steps you can take to help your loved one, and also several things you should not do under any circumstance.

Do’s:

  • Again, call 911! The second you suspect an overdose is occurring, this must be the first step and done as soon as possible.
  • Give the victim Naloxone or Narcan if you have it. These emergency medications quickly block and reverse the effects of the opioids. All households with someone using opiates should have these available. If you don’t, try not to panic, as the paramedics will have it on hand and will administer it immediately.
  • If the person is in cardiac arrest and not breathing, perform CPR. If you don’t know how and there is no one nearby that does, take some time to read this article and educate yourself now. https://www.redcross.org/take-a-class/cpr/performing-cpr/cpr-steps. Here is a quick summary of how to perform CPR. Lay the victim on their backs, and make sure their airways are open and not blocked. Clear the airway if possible if it is blocked. Tip their head slightly back. You want to execute 15 chest compressions on the sternum at a rate of 100 compressions per minute. You can use the beat of the song “Staying Alive” by the BeeGee’s as a guide to the rate to give chest compressions. For every 15 compressions, give 2 rescue breaths. Continue this as long as possible. Hopefully emergency services will arrive in time.
  • If the person is breathing, roll them onto their side. The drugs may cause them to vomit, and rolling them on their side will prevent them from choking or inhaling vomit.
  • Stay with the person and comfort them, regardless of what state they are in, until emergency services arrive.

Don’ts:

  • Don’t panic or waste time. Don’t hesitate in deciding what to do. No matter what, call 911 right away.
  • Don’t attempt to inject the person or give any other medication other than Narcan or Naloxone. These are the only medications that can help. Anything else might make the situation worse.
  • Do not attempt to put the victim into a cold shower or bath. This may induce shock and make the situation vastly worse.
  • Do not attempt to induce vomiting. Even if you know they person has ingested painkillers, inducing vomiting may do nothing to abate the overdose and increases the risk of choking.

Witnessing a loved one overdosing can be extremely scary and traumatic. It’s important to stay calm and follow these steps in order to have the best chance of saving their lives. Again, remember to call 911 first. Response times vary, and may be longer in rural areas, but most counties have an average response time of 6 to 12 minutes. Especially if they have stopped breathing or are in cardiac arrest, every second counts. That is why you must call 911 first before making any attempt to help them on your own.

Sources:

https://www.redcross.org/take-a-class/cpr/performing-cpr/cpr-steps

http://wdacinc.org/wp-content/uploads/2014/02/Opioid-Overdose-Card.pdf

http://wdacinc.org/overdose-information/how-to-save-a-person-from-overdose/

https://health.usnews.com/wellness/articles/2017-06-28/how-to-save-the-life-of-someone-whos-overdosing-on-opioids